Category: Thyroid

Monitor: 6

6 - Endocrine consequences of combination therapy of immune checkpoint inhibitors in cancer patients

Friday, Apr 26
12:00 PM – 12:30 PM

Objective : Immune checkpoint inhibitors (ICI) such as cytotoxic T lymphocyte antigen 4 (CTLA4) and programmed cell death 1(PD1) inhibitors cause  endocrine immune adverse events. The endocrine toxicities are thyroid dysfunction, hypophysitis, adrenal insufficiency, and type 1 diabetes mellitus, which are usually irreversible in 50% of cases


Methods : N/A


Results : N/A


Discussion :

We report a case of a 29-year-old African-American female with recurrent metastatic ovarian choriocarcinoma, hysterectomy with bilateral salpingoophorectomy, chemotherapy, and two autologous stem cell transplants which were not effective.  Serial human chorionic gonadotropin  levels were elevated at three thousand. She had been started on nivolumab and ipilimumab combination immunotherapy 2 months before the hospitalization, after which she had  emergency room visits and one hospitalization for fatigue, fever, heat intolerance with diaphoresis, neck discomfort, palpitation, and shortness of breath. She was found to have thyroid storm due to immune checkpoint inhibitor induced-thyrotoxicosis. Blood pressure 90/43 mmHg, heart rate 200 /min, respiration 24/min, temperature 37 degrees Celsius, and oxygen saturation 95% on room air. Physical exam: severe facial hirsutism and no proptosis or lid lag. Thyroid exam was unremarkable with no thyroid tenderness, enlargement, or nodularity. She had brisk peripheral reflexes. EKG: atrial fibrillation with rapid ventricular rate. The Burch-Wartofsky score was 50. She was treated in the intensive care unit with esmolol drip and propranolol once atrial fibrillation was under control, methimazole, and prednisone. Free thyroxine (FT4) improved to 1.53 ng/dL and thyroid stimulating hormone (TSH) to 0.24 uIU/ml in 2 weeks. Palliative care consult was obtained and the family decided on hospice care due to multiple metastases and poor prognosis. TSH:<0.006 uIU/mL (Normal level -0.38-4.7 uIU/mL), FT4:  5.05 ng/dL (Normal value of - 0.93-1.7 ng/dL), thyroid stimulating immunoglobulin: 101% (N-<122%)


Conclusion :

Our case highlights the importance of monitoring patients for autoimmune related endocrine adverse events as potential side effects of immune checkpoint inhibitors, especially in patients on combination therapy.  Despite multiple emergency room visits and hospitalizations with symptoms consistent with thyrotoxicosis while our patient was on nivolumab and ipilimumab, no thyroid function tests were checked until she developed thyroid storm. Some case reports and recent studies looking specifically for primary thyroid dysfunction after PD1 inhibition showed the rates of thyroid dysfunction could be as high as 14%–20%, especially after combination ICI therapy. 

Sevil Aliyeva

PGY4 endocrinology fellow
Medstar Union Memorial Hospital Endocrinology
Ellicott, Maryland

First year endocrinology fellow in Medstar Union Memorial Hospital Endocrinology and Metabolism Fellowship. Graduated from Azerbaijan Medical University in 2005. Completed Internal Medicine residency program in Capital Health Regional Medical Center in 7/2018. I am board certified internal medicine physician in USA.

Pamela R. Schroeder

Program Director, Endocrinology and Metabolism Fellowship
Union Memorial Hospital
Baltimore, Maryland

Program Director

Issam Cheikh

Chief division of Endocrinology & Metabolism
Medsstar Union Memorial Hospital

Chief division of Endocrinology & Metabolism since 1976,Medical Director Diabetes and Endocrine center

Sevil Aliyeva

PGY4 endocrinology fellow
Medstar Union Memorial Hospital Endocrinology
Ellicott, Maryland

First year endocrinology fellow in Medstar Union Memorial Hospital Endocrinology and Metabolism Fellowship. Graduated from Azerbaijan Medical University in 2005. Completed Internal Medicine residency program in Capital Health Regional Medical Center in 7/2018. I am board certified internal medicine physician in USA.